Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 65, NWS Tucson, AZ

July 23, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2022, 2:44 AM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 2:44 AM MST (09:44 UTC)
Expired
Jul 23, 2022, 3:30 AM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3141 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS55 KTWC 230944
SVRTWC
AZC019-231030-
/O.NEW.KTWC.SV.W.0065.220723T0944Z-220723T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
244 AM MST Sat Jul 23 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 330 AM MST.

* At 243 AM MST, a severe thunderstorm was located over Three Points,
  or 20 miles northwest of Sahuarita, moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Three Points, Valencia West, Tucson Estates, San Pedro and Ryan
  AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 0943Z 084DEG 6KT 3209 11128 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
2 follow-up statements
151 
WWUS55 KTWC 231000
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
300 AM MST Sat Jul 23 2022

AZC019-231030-
/O.CON.KTWC.SV.W.0065.000000T0000Z-220723T1030Z/
Pima-
300 AM MST Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM MST
FOR EAST CENTRAL PIMA COUNTY...

At 300 AM MST, a severe thunderstorm was located over Three Points,
or 22 miles northwest of Sahuarita, moving west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Three Points, Valencia West, Tucson Estates, San Pedro and Ryan
AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 1000Z 084DEG 6KT 3209 11131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
114 
WWUS55 KTWC 231028
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
328 AM MST Sat Jul 23 2022

AZC019-231037-
/O.EXP.KTWC.SV.W.0065.000000T0000Z-220723T1030Z/
Pima-
328 AM MST Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 AM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain in and around the Three Points area is still possible with this 
thunderstorm. A flood advisory remains in effect.

LAT...LON 3220 11110 3197 11114 3198 11155 3225 11151
TIME...MOT...LOC 1027Z 084DEG 6KT 3209 11135 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 AM MST, 9 minutes earlier.

Area forecast discussion, Jul 23, 2:35 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
235 AM MST Sat Jul 23 2022

.SYNOPSIS...
Temperatures will fall back to near average this weekend into
next week as moisture increases and thunderstorms become more
likely. Upcoming storms will carry an increasing flash flood
threat along with strong winds and lightning.

&&

.DISCUSSION...
We're on the northern periphery of a broad convective complex
across northern and central Sonora. Scattered showers with
isolated embedded thunderstorms continue this morning. Expect
some clearing from the east by late morning. Strong and deep
outflow from this feature is pushing up from the south across
Santa Cruz and Pima counties, with an otherwise easterly flow
above 8k feet. Surface dewpoints in the 60s with precipitable
water values ranging from about 1.3 inches near the eastern
border and 1.8 inches just west and northwest of Tucson. With the
morning cloud cover, we could see a slower start for storms
today.

A broad and long fetch of deeper moisture will continue to push
into the area from the south over the next few days. Ultimately
don't be surprised to see KTWC PW values pushing 1.8 inches.
Upper level diffluence along with an easterly wave rotating around
the high is expected to bring the favorable area of organized
convection northward into SE AZ the next few days. We may be
shifting the MCS into our area the next couple of evenings.

Wet microbursts from individual storms will make for exceedingly
efficient precip production and potential flash flooding concerns
at times over the next several days.

Ensemble means are hinting at the ridge breaking down a bit by the
middle of next week, with a strong ridge possible over the central
Great Basin by next weekend. A less favorable pattern, but
initially we will have plenty of moisture to recirculate and the
upstream mid level return flow will have decent moisture fields.

&&

.AVIATION...Valid through 24/12Z.
Isolated -SHRA/TSRA this morning with partial clearing by mid
morning. Isolated to Scattered TSRA. Localized +TSRA likely,
especially along the International Border. Lower cigs between 5-8k
ft AGL can be expected around precipitation, including gusty
winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft
AGL with diurnal sfc winds generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Increasing moisture will bring more widespread showers and
thunderstorms, providing a greater potential for heavy rainfall.
Most locations should see at least a wetting rain into next week,
with many locations seeing areal averages greater than one half
inch. Strong and erratic outflow winds accompany the stronger
storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 12:09 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1209 AM MST Sat Jul 23 2022

AZZ503-513-230800-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1209 AM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 100 AM MST...

At 1209 AM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or near Nogales, moving west at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 13.
 Route 82 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3135 11113 3155 11097 3148 11064 3133 11076
      3133 11108
TIME...MOT...LOC 0709Z 107DEG 10KT 3139 11085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 23, 2:38 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
238 AM MST Sat Jul 23 2022

AZZ502>504-515-231015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
238 AM MST Sat Jul 23 2022

...A strong thunderstorm will impact portions of east central Pima
County through 315 AM MST...

At 238 AM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 20 miles northwest of Sahuarita, moving west at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Three Points, Tucson Estates, Valencia West and Ryan AirField.

This includes the following highways...
 Route 86 between mile markers 140 and 163.
 Route 286 between mile markers 39 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3221 11110 3198 11115 3199 11150 3225 11144
TIME...MOT...LOC 0938Z 096DEG 15KT 3207 11129

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 23, 12:09 AM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 23, 12:21 AM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 23, 2:38 AM MSTSpecial Weather StatementTWCPima37 min
Jul 23, 3:10 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 1:48 PM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz6 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.